Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 332, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Dec 21, 2021, 11:44 AM EST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2021, 11:44 AM EST (16:44 UTC)
- Expired
- Dec 21, 2021, 12:45 PM EST
- In force
- 61 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 109 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1114 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
814
WHUS52 KKEY 211644
SMWKEY
GMZ054-074-075-211745-
/O.NEW.KKEY.MA.W.0332.211221T1644Z-211221T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1144 AM EST Tue Dec 21 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from west end of Seven Mile Bridge to Halfmoon
Shoal out 60 nm...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
Tortugas out 60 nm...
* Until 1245 PM EST.
* At 1143 AM EST, a strong squall was located 24 nm southwest of
Wood's Wall West Crack, moving east at 25 knots.
HAZARD...Wind gusts 40 knots or greater.
SOURCE...Radar.
IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher
waves, occasional lightning, and heavy downpours.
* The strong squall will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are
wearing life jackets.
&&
LAT...LON 2357 8238 2357 8250 2358 8250 2385 8256
2430 8172 2389 8143 2355 8227
TIME...MOT...LOC 1643Z 248DEG 25KT 2390 8204
HAIL...0.00IN
WIND...>34KTS
$$
JAM1 follow-up statement
993
FZUS72 KKEY 211717
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
1217 PM EST Tue Dec 21 2021
GMZ054-074-075-211745-
/O.CON.KKEY.MA.W.0332.000000T0000Z-211221T1745Z/
1217 PM EST Tue Dec 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 PM EST...
For the following areas...
Straits of Florida from west end of Seven Mile Bridge to Halfmoon
Shoal out 60 nm...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...
At 1215 PM EST, a strong squall was located 16 nm south of Wood's
Wall West Crack, moving east at 25 knots.
HAZARD...Wind gusts 40 knots or greater.
SOURCE...Radar indicated.
IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher
waves, occasional lightning, and heavy downpours.
The strong squall will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are
wearing life jackets.
&&
LAT...LON 2364 8251 2371 8248 2404 8212 2430 8172
2389 8143 2355 8227 2357 8238 2357 8250
2358 8250
TIME...MOT...LOC 1715Z 248DEG 25KT 2399 8181
HAIL...0.00IN
WIND...>34KTS
$$
JAMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 21, 10:56 AM EST, 48 minutes earlier.
Area forecast discussion, Dec 21, 10:56 AM EST, 48 minutes before
Area Forecast Discussion National Weather Service Key West FL 1056 AM EST Tue Dec 21 2021 .DISCUSSION... A 999 mb low pressure system moved into Sarasota and Charlotte Counties this morning, about 5 mb lower than model analyses. Surface observations measured hurricane-force wind gusts near where the low made landfall. Across the Keys, the dry air we noted yesterday south of Cuba has limited the vigor of the prefrontal trough and squall line slowly moving east across the Keys. Initially strong storms to the west of Dry Tortugas transitioned into a stratiform mass as the line neared the Keys. In the past couple of hours, convection has returned to the Straits of Florida as the deep and moist southwesterlies overcome the narrow tongue of dry air which plagued the line earlier this morning. The forecast calls for 80% rain/thunder chances through the afternoon, with the main line pushing south of the island chain late this afternoon. Southwest to west breezes will shift to the northwest this afternoon as cold air advection pivots into the Keys. Temperatures have peaked in the lower to mid 70s, and will stay steady or fall a few degrees. No changes needed or planned. && .MARINE... Small Craft Advisory remains in effect for the coastal waters of the Florida Keys due to southwest to west winds 20 to 25 knots. From synopsis, fresh to strong southwesterly breezes will turn to the west to northwest this afternoon. Before the winds shift, most island communities can expect numerous squalls and potentially strong thunderstorms. Cooler, drier air and north to northwest breezes are expected on Wednesday behind the front. Breezes will diminish and seas will subside Thursday through Saturday. && .AVIATION... A frontal boundary will bring southwest to west winds gusts of 25 to 30 knots to both terminals through the day. Confidence in lightning has decreased, so have removed any mention of VCTS for the time being. TEMPOs are currently in place to account for the shower activity that is beginning to spread from west to east across the island chain. Extensive periods of sub-VFR conditions are possible through the afternoon as the large cluster of showers associated with the front continues to impact the terminals. && .CLIMATE... On this day in 1901, the daily record cold high temperature of 58F and daily record low temperature of 50F were both recorded in Key West. Temperature records for Key West date back to 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 78 69 75 64 / 90 30 10 10 Marathon 79 68 75 63 / 80 30 10 10 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ031>035- 042>044-052>055-072>075. && Public/Marine/Fire...CLR Aviation/Nowcasts....NB Data Acquisition.....SMS Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 21, 5:12 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 512 AM EST Tue Dec 21 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-221015- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 512 AM EST Tue Dec 21 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will develop ahead of an approaching frontal boundary. Moderate to heavy rain fall is expected and frequent lightning over the coastal waters and islands. A few strong to marginally severe thunderstorms may bring brief winds gust up to 50 mph early this morning. Weather conditions will begin to improve late tonight as the frontal boundary moves south of the Keys. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dry and fair weather conditions will begin on Wednesday and continue through the remainder of the long-term period. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Dec 21, 8:34 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
834 AM EST TUE DEC 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM MARINE TSTM WIND 14 NW KEY WEST 24.72N 81.92W
12/21/2021 M43 MPH GMZ033 FL MESONET
AT 811AM EST A WIND GUST OF 43 MPH, OR 37 KTS, WAS
OBSERVED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOLE
LIGHT.
&&
DE SOLOLocal storm report, Dec 21, 9:57 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
957 AM EST TUE DEC 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND GST 10 SW KEY WEST 24.46N 81.88W
12/21/2021 M39 MPH GMZ044 FL C-MAN STATION
AT 830 AM EST A WIND GUST OF 39 MPH, OR 34 KTS, WAS
OBSERVED BY THE C-MAN STATION AT SAND KEY.
0901 AM TSTM WND GST 14 NW KEY WEST 24.72N 81.91W
12/21/2021 M40 MPH GMZ033 FL MESONET
AT 901 AM EST A WIND GUST OF 40 MPH, OR 35 KTS, WAS
OBSERVED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOLE
LIGHT.
&&
DE SOLOLocal storm report, Dec 21, 11:13 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1113 AM EST TUE DEC 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
12/21/2021 M40 MPH GMZ042 FL MESONET
AT 1057 AM EST A WIND GUST OF 40 MPH, OR 35 KTS, WAS
OBSERVED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
REEF LIGHT.
&&
DE SOLOThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 1:32 AM EST | Special Marine Warning | KEY | 13 min | |
| Dec 21, 1:56 AM EST | Special Marine Warning | KEY | 29 min | |
| Dec 21, 2:24 AM EST | Special Marine Warning | KEY | 43 min | |
| Dec 21, 4:55 AM EST | Small Craft Advisory | KEY | 24 hr | |
| Dec 21, 10:06 AM EST | Special Marine Warning | KEY | 54 min | |
| Dec 21, 10:48 AM EST | Special Marine Warning | KEY | 57 min | |
| Dec 21, 11:41 AM EST | Special Marine Warning | KEY | 64 min | |
| Dec 21, 12:40 PM EST | Special Marine Warning | KEY | 65 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.